Multiple joint effusions associated with high-dose imatinib therapy in a patient with chronic myelogenous leukaemia

    loading  Checking for direct PDF access through Ovid

Abstract

Imatinib mesylate is a small molecule tyrosine kinase inhibitor that has significant efficacy in the treatment of chronic myelogenous leukaemia (CML). However, it is likely that patients with CML will require prolonged and perhaps life-long therapy. In general, the side-effects of imatinib therapy have been mild to moderate, with the large majority of patients tolerating prolonged periods of therapy. However, a minority of patients are completely intolerant of therapy, while others are able to remain on therapy despite significant side-effects. Here, we describe a novel form of fluid retention presenting as multiple joint effusions in a patient with advanced phase CML on high-dose imatinib, as well as successful measures that were undertaken to control this adverse event. Although fluid retention, including periorbital oedema, pleural and pericardial effusions, as well as life-threatening cerebral oedema have been previously described and attributed to imatinib, this is the first case of imatinib-associated polyarticular effusions that we are aware of. Further work will be required to confirm a casual relationship between imatinib therapy and this novel side-effect, as well as to determine the underlying pathophysiologic mechanisms.

Related Topics

    loading  Loading Related Articles